Isotretinoin, an effective treatment for moderate-to-severe acne vulgaris, has been associated with psychiatric disturbances. While a causal relationship has not been established, particularly with depression, there are reports of subtle mood changes and unique mood symptoms in individuals undergoing this treatment.
Researchers conducted a retrospective chart review to assess the correlation between the medication and subtle mood changes. The study included 247 patients, ranging from 10–25 years of age, who were undergoing isotretinoin treatment for acne vulgaris. Most mood fluctuations observed in adolescents receiving isotretinoin treatment were temporary, and returned to normal regardless of how the treatment was administered. This implies that these mood changes may be multi-factorial.
The findings highlighted that mood changes were observed in 10.5% (n=26) of patients who underwent isotretinoin treatment. Among these changes, the most common were depressive symptoms (29.7%), anxiety (24.3%), aggression (10.8%), and emotional lability (10.8%).
In comparison to patients who did not experience these symptoms, individuals who had these symptoms tended to be younger (16.6 years±2.8 versus 18.5 years±3.1; P=0.004), and were more likely to have pre-existing mood disorders (38.5% versus 14.5%; P=0.002). Among the 26 patients who experienced these symptoms, 10 opted to continue with their original dosage, while eight patients decided to reduce their dosage by half. Moreover, another eight patients discontinued isotretinoin treatment entirely.
Nonetheless, 88% of patients observed an improvement in their mood symptoms, returning to baseline levels, irrespective of treatment management. In addition, the same number of patients successfully completed their treatment course without experiencing a recurrence of mood symptoms.
In conclusion, although some adolescents treated with isotretinoin reported mood changes, the majority experienced symptom improvement, and successfully completed the treatment. Even though no causal relationship has been established between isotretinoin and depression, the research team strongly advise dermatologists to exercise caution when prescribing this medication. They stated that it is crucial for clinicians to screen patients with acne who are undergoing isotretinoin treatment for pre-existing mood disorders, and to consistently monitor them for various mood changes during monthly visits.